In This Article
What is Gabapentin?
Gabapentin is an anticonvulsant, or anti-seizure, medication. While it is most commonly used to treat chronic neuropathic (or nerve) pain, gabapentin has other uses. For example, it is used in the treatment of:
Although it has been occasionally used as an acute postoperative pain reliever following dental or orthopedic surgery, there have been some questions about its therapeutic potential. This hesitation is mostly due to the numerous side effects that occur as a result of gabapentin use.
Gabapentin works in the nervous system by suppressing nerve impulses making their way to the brain. More specifically, it does this by interacting with the ion channels found on the outside surface of nerve cells. These channels modulate if and how fast these cells are able to communicate an electrical message, such as a pain signal.
Although gabapentin is quite effective at reducing nerve pain, the use of this drug is not without serious side effects or risks. Misuse of gabapentin can even lead to addiction.
Side Effects of Gabapentin
The therapeutic potential of gabapentin is somewhat offset by a range of side effects that can result from its use. These side effects can range from mild to very serious, even fatal. The most common side effects of gabapentin include:
- Visual problems (including myopathy)
- Suicidal ideations
- Self-harm behaviors
- Allergic reactions
- Respiratory depression
- Respiratory failure
Risks of Gabapentin
Due to its extensive side effects, gabapentin use (even when legally prescribed by a physician) is quite risky. For instance, side effects such as diarrhea and vomiting can be dangerous if not taken seriously.
Gabapentin is also risky because there is the potential for addiction. In fact, a review of both individual clinical studies and large sample studies indicate that gabapentin may be misused or abused by individuals for a variety of reasons. One contributing factor is time; when individuals take gabapentin for a long time, they become dependent on it. However, some people abuse gabapentin recreationally because of both the sedative and psychoactive effects of the drug.
When abused, gabapentin has even greater risk potential.
In one study conducted in the Appalachian region of the U.S., individuals who died of a fatal drug overdose were examined. 22 percent of these individuals had gabapentin in their system when they died.
In this same study, gabapentin was also listed as a “contributing factor” on the death certificate for 40 percent of the individuals from Kentucky and 57 percent of the individuals from North Carolina.
In another study involving patients who received prescription opioids, the use of gabapentin in the treatment regiment was associated with a significant increase in the risk of opioid-related overdose and death.
There are several characteristic symptoms of gabapentin addiction, including changes in mood and behavior, as well as physical signs. Some of these symptoms include:
- Poor coordination
- Muscle tremors
Other signs of gabapentin addiction would include:
- Taking more of the drug than is prescribed
- Taking gabapentin in a way other than intended (for instance, if an individual crushes the drug in order to snort it through their nasal cavity)
- Deficits in school or work performance
- Changes in social circles
- Engaging in secretive behaviors
Perhaps the biggest symptom of gabapentin addiction is physical dependence. Physical dependence is characterized by withdrawal symptoms upon cessation of drug use. Withdrawal symptoms arising after gabapentin use include:
- Light sensitivity
If someone is addicted to gabapentin, and they stop taking it, they will experience withdrawal symptoms, as described above. These withdrawal symptoms can be dangerous. It is even possible for death to occur during gabapentin withdrawal.
Two symptoms that pose a particular risk are diarrhea and vomiting because they can cause the body to lose a lot of water in a very short period of time. When this happens, an individual’s blood pressure can drop dramatically, which can lead to heart failure. This is much more likely to happen in cases where someone tries to quit gabapentin “cold turkey.” That is why it is very important to have medical supervision when going through gabapentin detox.
Thus, the safest way to quit using gabapentin is to go to an inpatient treatment facility. There, individuals go through the detox process under constant medical supervision. There are many treatment facilities throughout the country. Your family doctor or primary care physician will have the contact information for local centers they think might work for your needs.